Alert archive / Iowa / River Flood Warnings in 2008

River Flood Warning 68, NWS Des Moines, IA

May 8, 2008Marshall County, Iowa

NWS Des Moines, IA issued this river flood warning at May 8, 2008, 9:26 AM CDT for Marshall County, Iowa. It took effect at May 8, 2008, 4:55 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 8, 2008, 9:26 AM CDT (14:26 UTC)
In effect from
May 8, 2008, 4:55 PM CDT
Expired
May 9, 2008, 6:16 AM CDT
In force
13 hr
Issued by
NWS Des Moines, IA
Flood severity
Minor

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River at Marshalltown (MIWI4).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05451500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KDMX 081426
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
926 AM CDT THU MAY 08 2008

...A FLOOD WARNING HAS BEEN ISSUED FOR THE IOWA RIVER...

.RECENT RAINFALL ON ALREADY SATURATED SOIL HAS ALLOWED THE IOWA RIVER
AT MARSHALLTOWN TO SLOWLY RISE. RAIN IS BACK IN THE FORECAST FRIDAY
INTO SATURDAY WHICH COULD CONTINUE THE MINOR FLOODING IN THE AREA.

IAC127-091425-
/O.NEW.KDMX.FL.W.0068.080508T2155Z-080510T1800Z/
/MIWI4.1.ER.080508T2155Z.080509T1200Z.080509T1800Z.NO/
926 AM CDT THU MAY 08 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A 

* FLOOD WARNING FOR 
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT 9:00 AM THURSDAY THE STAGE WAS 17.8 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 18.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THURSDAY AFTERNOON AND 
  CONTINUE TO RISE TO NEAR 18.0 FEET BY THURSDAY EVENING. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY EARLY FRIDAY AFTERNOON.

$$
3 follow-up statements
000 
WGUS83 KDMX 082310
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
610 PM CDT THU MAY 08 2008

...A FLOOD WARNING CONTINUES FOR THE DES MOINES RIVER...IOWA RIVER...
SOUTH SKUNK RIVER...

IAC015-187-092310-
/O.EXT.KDMX.FL.W.0066.000000T0000Z-080510T1318Z/
/STRI4.1.ER.080507T1836Z.080508T0900Z.080509T1318Z.NO/
610 PM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE DES MOINES RIVER AT STRATFORD.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:00 PM THURSDAY THE STAGE WAS 14.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 14.0 FEET. 
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  FRIDAY MORNING.


$$

IAC127-092309-
/O.CON.KDMX.FL.W.0068.000000T0000Z-080510T1800Z/
/MIWI4.1.ER.080508T1852Z.080509T0600Z.080509T1800Z.NO/
610 PM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  6:00 PM THURSDAY THE STAGE WAS 18.1 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 


$$

IAC123-092309-
/O.CON.KDMX.FL.W.0067.080509T0447Z-080511T0300Z/
/OOAI4.1.ER.080509T0447Z.080509T1200Z.080510T0300Z.NO/
610 PM CDT THU MAY 08 2008

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  5:30 PM THURSDAY THE STAGE WAS 16.3 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY THURSDAY NIGHT AND CONTINUE TO
  RISE TO NEAR 17.2 FEET BY FRIDAY MORNING. THE RIVER WILL FALL BELOW
  FLOOD STAGE BY FRIDAY NIGHT.

$$
000 
WGUS83 KDMX 090856
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
356 AM CDT FRI MAY 09 2008

...A FLOOD WARNING CONTINUES FOR THE IOWA RIVER...SOUTH SKUNK 
RIVER...

IAC127-100856-
/O.EXT.KDMX.FL.W.0068.000000T0000Z-080510T1826Z/
/MIWI4.1.ER.080508T1852Z.080509T0000Z.080509T1826Z.NO/
356 AM CDT FRI MAY 09 2008

...FLOOD WARNING EXTENDED UNTIL SATURDAY AFTERNOON...THE FLOOD 
WARNING CONTINUES FOR
  THE IOWA RIVER AT MARSHALLTOWN.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:00 AM FRIDAY THE STAGE WAS 18.0 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 18.0 FEET. 


$$

IAC123-100856-
/O.EXT.KDMX.FL.W.0067.000000T0000Z-080510T1800Z/
/OOAI4.1.ER.080509T1154Z.080509T1200Z.080509T1800Z.NO/
356 AM CDT FRI MAY 09 2008

THE FLOOD WARNING CONTINUES FOR
  THE SOUTH SKUNK RIVER AT OSKALOOSA.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  3:30 AM FRIDAY THE STAGE WAS 16.8 FEET. 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 17.0 FEET. 


$$
000 
WGUS83 KDMX 091116
FLSDMX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
616 AM CDT FRI MAY 09 2008

...THE FLOOD WARNING FOR THE IOWA RIVER...SOUTH SKUNK RIVER HAS BEEN 
CANCELLED...

IAC127-091146-
/O.CAN.KDMX.FL.W.0068.000000T0000Z-080510T1826Z/
/MIWI4.1.ER.080508T1852Z.080509T0000Z.080509T0600Z.NO/
616 AM CDT FRI MAY 09 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE IOWA RIVER AT MARSHALLTOWN.
* AT 6 AM FRIDAY THE STAGE WAS 17.8 FEET.
* FLOOD STAGE IS 18.0 FEET.
* THE RIVER FELL BELOW FLOOD STAGE AT 1 AM FRIDAY.

$$

IAC123-091146-
/O.CAN.KDMX.FL.W.0067.000000T0000Z-080510T1800Z/
/OOAI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
616 AM CDT FRI MAY 09 2008

THE FLOOD WARNING HAS BEEN CANCELLED FOR 
THE SOUTH SKUNK RIVER AT OSKALOOSA.
* AT 5 AM FRIDAY THE STAGE WAS 16.8 FEET.
* FLOOD STAGE IS 17.0 FEET.
* THE RIVER HAS FALLEN BELOW FLOOD STAGE...AND NO 
  ADDITIONAL FLOODING IS FORECAST AT THIS TIME.

$$
s

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 8, 6:30 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 8, 6:30 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
630 AM CDT THU MAY 8 2008

.UPDATED FOR THE 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
DRY CONDITIONS EXPECTED ACROSS THE CWA TODAY...AS AREA IS GRAZED BY
AREA OF SFC HIGH PRESSURE SINKING SOUTHEASTWARD OUT OF SRN
CANADA/NRN PLAINS. HIGH CLOUDS ASSOCIATED WITH LOW PRESSURE SYSTEM
OVER SRN MISSOURI TO PUSH EAST THIS MORNING...WITH CLEARING SKIES.
HOWEVER AS DEVELOPING LOW PRESSURE OVER THE WESTERN HIGH PLAINS
TRACKS EASTWARD TODAY...WILL SEE INCREASING HIGH CLOUDS THROUGHOUT
THE AFTERNOON HOURS. WITH EAST TO NORTHEASTERLY FLOW BOTH AT THE SFC
AND ALOFT...WITH WEAK CAA EXPECT ANOTHER DAY WITH MAX TEMPS FALLING
JUST SHORT OF THE SEASONAL AVERAGES. HOWEVER IF GET A LITTLE MORE
SUNSHINE THAN EXPECTED...COULD SEE SOME SITES GET A LITTLE WARMER.

&&

.LONG TERM /TONIGHT-WEDNESDAY/...
WEAK SHORTWAVE WL RACE ACRS THE PLAINS TOWARD IA TONIGHT WITH
ISENTROPIC LIFT SPREADING INTO THE STATE.  HOWEVER...SYSTEM WL BE
WEAKENING WITH TIME ALONG WITH THE LIFT AND ANTICIPATE PRIMARILY A
VERY LIGHT RAINFALL EVENT.  DEEPER SATURATION DOES NOT ARRIVE UNTIL
AFTER MIDNIGHT AND GENERALLY STAYS IN WESTERN IA.  HAVE ADJUSTED
POPS WITH THREAT CONFINED WEST OF I35 THROUGH THE NIGHT.  WL SEE THE
FORCING SPREAD EAST ON FRIDAY MORNING BUT MODELS INDICATE DEEPER
SATURATION MORE DIFFICULT TO ESTABLISH AS FORCING CONTINUES TO
WEAKEN.  HAVE CONTINUED WITH LOW CHANCE POPS DURING FRIDAY MORNING
BUT CUT BACK BY FRIDAY AFTERNOON WITH WEAK SUBSIDENCE IN THE WAKE OF
THE SHORTWAVE.  WL SEE A BRIEF 18 TO 24 HOUR PERIOD OF QUIET WEATHER
PRIOR TO THE ARRIVAL OF A STRONGER SHORTWAVE THIS WEEKEND.  NAM IS A
FARTHER NORTH WITH SFC LOW TRACK WITH EURO AND GFS SUGGESTING MORE
OF AN INVERTED TROF ACRS THE STATE.  HAVE SIDED WITH THE LATER
MODELS GIVEN THE CONSISTENT NATURE OF THEIR TRACKS.  STRONGER
FORCING ARRIVES BY SATURDAY WITH WAA AND DECENT ISENTROPIC LIFT.
ANTICIPATE PRECIPITATION SPREADING FROM WEST TO EAST ACRS IA DURING
SATURDAY AND CONTINUING OVERNIGHT BEFORE ENDING ON SUNDAY.
INSTABILITY REMAIN RELATIVELY IN CHECK DURING THIS TIME AND EXPECT
PRIMARILY NON SEVERE ISOLATED TO WIDELY SCATTERED THUNDERSTORMS AT
BEST.  OTHERWISE...MODERATE TO LOCALLY HEAVY RAINS ARE EXPECTED WITH
THIS SYSTEM ALTHOUGH PLACEMENT REMAINS DIFFICULT TO PIN DOWN. GIVEN
THE ONGOING WET CONDITIONS...WL CONTINUE TO MONITOR FOR THE
POTENTIAL OF ANY FLOODING IMPACTS.  TEMPERATURES TO REMAIN BELOW
NORMAL DURING THE DAY WITH EXTENSIVE CLOUDINESS AND STRONG CAA ON
SUNDAY.  LITTLE CHANGE TO FORECAST INTO NEXT WEEK ALTHOUGH ANOTHER
SYSTEM APPEARS LIKELY BY THE MIDDLE OF THE WEEK.

&&

.AVIATION...08/12Z
VFR CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD...WITH THE
EXCEPTION OF THE NEXT FEW HOURS AT KOTM..WHERE MAY BRIEFLY SEE A
PERIOD OF MVFR CIGS AS SYSTEM TO THE SOUTH BEGINS TO EXIT THE AREA.
MID/HIGH CLOUDS TO INCREASE ACROSS THE AREA FROM WEST TO EAST IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM. CIGS EXPECTED TO LOWER TO
MARGINAL VFR TOWARD LATE AFTERNOON INTO THE EVENING...ESPECIALLY
ACROSS THE NRN TAF SITES. WINDS TO REMAIN OUT OF THE EAST TO
NORTHEAST THROUGH THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

LONG TERM...COGIL
SHORT TERM/AVIATION...ALBRECHT
Hazardous weather outlook, May 8, 5:23 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
523 AM CDT THU MAY 8 2008

IAZ004>007-015>017-023>028-033-034-036>039-044>046-048>050-
057>062-070>074-081>086-092>097-091030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-STORY-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
523 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FROM SATURDAY
INTO SATURDAY NIGHT. AT THIS TIME...THE THREAT OF SEVERE WEATHER
APPEARS LIMITED. ADDITIONAL THUNDERSTORMS ARE FORECAST NEXT
TUESDAY AND WEDNESDAY WITH A LIMITED THREAT OF SEVERE WEATHER AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ035-047-075-091030-
WEBSTER-BOONE-MAHASKA-
523 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A RIVER FLOOD WARNING IS IN EFFECT FOR PORTIONS OF THE DES MOINES
AND SKUNK RIVERS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FROM SATURDAY
INTO SATURDAY NIGHT. AT THIS TIME...THE THREAT OF SEVERE WEATHER
APPEARS LIMITED. ADDITIONAL THUNDERSTORMS ARE FORECAST NEXT
TUESDAY AND WEDNESDAY WITH A LIMITED THREAT OF SEVERE WEATHER AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:08 PM CDTRiver Flood WarningDMXMahaska35 hr

Nearby

River Flood Warnings in Iowa, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.